Tennessee, 2018

Damaging Winds in Tennessee, December 1, 2018

December 1, 2018 · NWS MRX · 2 events in 2 counties and zones

Strong wind shear and limited instability were associated with a powerful low pressure system that dragged a cold front across the Southern Appalachian region as it moved through the Upper Midwest. Isolated wind damage occurred with the event over the Cumberland Plateau in Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong wind shear and limited instability were associated with a powerful low pressure system that dragged a cold front across the Southern Appalachian region as it moved through the Upper Midwest. Isolated wind damage occurred with the event over the Cumberland Plateau in Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 1, 11:13 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 1, 11:13 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1213 AM EST Sun Dec 2 2018

.AVIATION...
A mixture of VFR/MVFR and IFR early in the taf cycle as prefrontal
moisture remains across the region, all while the front and
associated convection moves east through early morning. All sites
feature cig/visb restrictions mainly associated with shra/tsra,
before improvements are experienced at all sites behind the front.
Winds will continue to increase out of the s/sw through the
period, and remain swly despite the weak fropa. By late morning
all sites should be low/mid VFR with modest swly flow, perhaps a
bit gusty into the afternoon.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG
Hazardous weather outlook, Dec 1, 2:08 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
308 PM EST Sat Dec 1 2018

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-022015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-
East Polk-Lee-Wise-Scott-Russell-Washington-
308 PM EST Sat Dec 1 2018 /208 PM CST Sat Dec 1 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Gusty winds up to 35 mph will be possible through for portions
of the Cumberland Plateau through late this evening before
subsiding during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of wintry precipitation for parts of the area
starting Monday night through Wednesday. No significant
accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TNZ018-041-043-045-047-072-074-087-022015-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
308 PM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of East Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong winds will continue into the early evening hours across the
east Tennessee mountains. South winds of 25 to 40 mph with gusts
as high as 80 mph will be possible through 7 pm EST. Winds will
gradually subside thereafter, but will remain gusty into tomorrow
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of wintry precipitation starting Monday night
through Wednesday. No significant accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 1, 8:08 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
908 PM EST SAT DEC 1 2018

TNZ081>083-020300-
Sequatchie TN-Rhea TN-Bledsoe TN-
908 PM EST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHERN
SEQUATCHIE AND BLEDSOE COUNTIES UNTIL 1000 PM EST/900 PM CST/...

At 907 PM EST/807 PM CST/, Doppler radar was tracking a strong
thunderstorm over Gruetli-Laager, or 14 miles west of Dunlap, moving
northeast at 65 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dayton, Dunlap, Pikeville, Evensville, Palio, Fall Creek Falls State
Park, Brayton, Melvine, Mount Crest, Cagle and Old Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3555 8546 3557 8542 3572 8526 3576 8526
      3577 8510 3576 8507 3552 8492 3545 8516
      3545 8517 3544 8518 3532 8556 3534 8554
      3536 8551 3541 8549 3541 8551 3542 8551
      3543 8554 3549 8554 3553 8560
TIME...MOT...LOC 0207Z 237DEG 56KT 3537 8564

DGS
Special weather statement, Dec 1, 11:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
1112 PM CST SAT DEC 1 2018

TNZ081-082-020600-
Sequatchie TN-Bledsoe TN-
1112 PM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL MIDNIGHT CST...

At 1111 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to 13 miles northwest of Dunlap to
near Gruetli-Laager. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dunlap, Pikeville, Palio, Fall Creek Falls State Park, Brayton,
Melvine, Mount Crest, Cagle, Old Cumberland and North Chickamauga
Creek Gorge.

LAT...LON 3553 8558 3555 8546 3557 8542 3572 8526
      3575 8526 3576 8503 3575 8503 3576 8492
      3567 8500 3557 8511 3553 8510 3551 8513
      3526 8531 3531 8556 3536 8551 3541 8549
      3541 8551 3543 8554 3549 8554 3552 8559
TIME...MOT...LOC 0511Z 262DEG 29KT 3569 8542 3553 8553 3542 8565

The radar

The Northeast Alabama radar (KHTX), 122 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
December 1, 11:45 PM CST
Where
Bledsoe County, 2.35 mi WNW of Ninemile
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.710, -85.140

Several trees were reported down across Big Springs Gap Road.

Thunderstorm Wind, Sequatchie

When
December 1, 11:50 PM CST
Where
Sequatchie County, 1.78 mi NW of Fredonia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.420, -85.450

Trees were reported down along State Route 8 on Cagle Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791910, 791911.